Q and A

Question

I have just started medication and have a lot of questions…..

Dear Team,

I recently found out that I was HIV positive after all my tests. My doctor has put me on Truvada and efavirenz. My CD4 count is 273.

After the first week I got side effects of dizzyness. Now the problem is I don’t get enough sleep after taking my medicine. I have several questions about my medicine:

1. Do I need to change my meal timings?
2. When can I take the pills?
3. Can I go to gym for workout after taking my pills?
4. One guy said those pills I am taking have steroids thats why I don’t get to sleep? Is it true?
5. What are steroids?
6. Can I take protein supplements for my work out?
7. Will I start developing obesity? If so what treatments/diet do you suggest?
8. When can I go for a workout during the day?
9. Being positive makes me more confused about my medications and how manage my life style, what can I do?
10. People/internet all say a healthy lifestyle should make my life easier but what is healthy lifestyle?
11. I am worried about when to take my meals and my tablets and when to sleep, can you help please?

Thank You,
Pozdude

Answer

Dear Pozdude,

Thank you for your questions. I shall try to answer them one at a time using the question numbers you have given as a reference:

1. You do not need to change the time that you have food. However, the efavirenz should not be taken with a high fat meal. Some people find that taking efavirenz on an empty stomach (at least 2 hours after your last meal) reduces side effects such as nausea, vomiting and diarrhoea. If you are experiencing these side effects then you may want to try taking efavirenz just before you go to bed and a few hours after your last meal.

2. It is recommended that efavirenz is taken before you go to bed in the evening. This is to reduce the side effects such as the dizziness and sleep problems you have been experiencing.

3. You can go to the gym when you are on medication but it is not recommended to go striaght after you have taken the pills if you are getting side effects such as dizziness. If the dizziness stops then there should be no problem exercising after taking your medication. It is not safe to be lifting weights or operating machinery whilst you are feeling dizzy. If you take your medication before you go to bed and then wake up, feel ok and want to go to the gym then that is fine. Or if you want to go to the gym in the evening before you take your medication that is also fine providing you feel ok.

4.  The HIV medication does not contain steroids. The problems you are having with sleep is a common side effect of the efavirenz. If this does not improve then you should speak to your doctor about changing your medication. For more information about sleep problems and efavirenz please follow this link.

5. Steroids are compounds that your body makes naturally like cholesterols or the sex hormones oestrogen or testosterone. Some people take additional steroids to build up their muscles but there are serious side effects associated with this. Some steroids interact with HIV medication so it is important that if you ever need to take them you check first if it is safe to do so. For an example please follow this link.

6. Some protein supplements are ok. Creatinine isn’t and you should watch out for this. For a similar question please follow this link. (The Atripla mentioned in this question is a tablet which contains both Truvada and efavirenz and so is relevant to you as well).

7. You will not start developing obesity if you continue with a balanced and nutritious diet and with your exercise. However, one of the side effects of some of the older medication is lipodystrophy which is a fat disorder. This can cause fat loss in the arms, legs, face and buttocks and fat gain around the stomach, breasts and shoulders. For more information about lipodystrophy please follow this link. Please also follow these links for more specific information about fat loss and fat accumulation.

8. You can workout anytime you want providing you feel ok and not dizzy. HIV treatments are very individual and you need to find the right treatment for your body but also which fits in with your lifestyle.

9. Starting treatment for HIV is not easy and can be very confusing. Please follow this link the the ‘Introduction to Combination Therapy‘ guide which has in it everything you need to know about starting treatment and what you can do to make it easier. It is written by people who have HIV and have been through the same problems you are currently facing. You may find that it helps you to feel more confident about your treatment and how to manage your lifestyle.

10. A healthy lifestyle is very straightforward, eat a healthy balanced diet (for more information about what this involves follow this link), take regular exercise, look after yourself, if you smoke you should think about cutting down or stopping, if you drink or take drugs try to do so in moderation, try to get enough sleep and to avoid stress wherever possible. Here is a similar question which you might find useful.

11. You should try wherever possible to continue your life as normal, just as you had done before you started medication. Your treatment should fit around you not the other way round. It sounds as if you are experiencing some side effects from the efavirenz that is affecting you negatively. You should try to speak to your HIV doctor about this soon and ask them to change the efavirenz to something that does not give you these side effects. For more information about side effects associated with efavirenz please follow this link.

Your health, both mental and physical is what is most important. If you are finding your medication is effecting you in a bad way then you should try to change it and find the right combination for you and your liefstyle. This will ensure you get the best quality of life possible.

Please let us know how you get on.

Best wishes

Charlie

56 comments

  1. Lisa Thorley

    Hi Prescely,

    Is there any reason why you didn’t take medication until you were 18? When you did start, what was your CD4 count and viral load?

  2. Prescely

    Hie I’m prescely ..I was born HIV positive but didn’t take any medication for 17 years ..I just started the medication this year June I’m 18 .so I want to know is there problem with not taking any medication for the past 17 years. I’m prescely thank you!

  3. Roy Trevelion

    Hi M,

    Your HIV medication is a generic version of Atripla. This is a safe and effective treatment for HIV.

    All HIV meds (ARVs) work in the same way and stop HIV making more copies of itself. HIV makes copies of itself by using and destroying your immune cells. These are your CD4 cells.

    Please see this page in ART in Pictures. It explains what happens to HIV when you start HIV treatment (ART). Once ART gets HIV under control, your immune system can start to recover. And your CD4 count increases.

    Please see the Introduction to ART for a lot more info.

    I’ve changed your name to just M for confidentiality.

  4. M

    I got HIV positive Through my Husband and we both are taking Medicines of Regularly Name Mylan Efavirenz, Emtricitabine and Tenofovir Disoproxil Fumarate Tablets IP, Strength : 300/600/200 mg

    I wants to know some information about this medicine that how much safe we are with this medicine how my viral load is controlled, while taking this medicine regularly will we transmit HIV to others through sex or in any types of contacts.
    I am so much confused please help me.

    I don’t to explore myself because i have daughter and i scared for her future she is not HIV Positive.

    So please keep my data confidential.

  5. Lisa Thorley

    Hi Gezy,

    If you’re feeling like this, you’re going to need to see a doctor. ARVs aren’t supposed to make a person feel like this. You may need to change treatment.

  6. Gezy

    Hi, I started my medication efevirenz lavi 600mg/300mg/300mg on 2 April 2019 which is 2 Months now & the side effect is too much for me to beer, which is effecting my eye changing from white to yellow & I can’t see clearly far, to swallow food & sliver is a big problem:: what can I do? am confused. Am Gezy

Comment

Your email address will not be published. Required fields are marked *